Neurontin is a prescription medication.
Most of the epilepsy medications are not recommended for withdrawal without the concurrence of a healthcare provider.
Neurontin is not an exception to it. Neurontin should be withdrawn only after consulting your doctor. Withdrawing Neurontin abruptly or quickly also is not advisable.
However, Neurontin is not found to be an addictive. Also, it is not likely to be abused. Stopping Neurontin suddenly will cause problems.
You can consult your doctor if it is a must for you to stop this medicine. Your doctor will only advise you to withdraw Neurontin slowly over a period of not less than one week.
Out of the withdrawal symptoms caused by Neurontin, seizure is the most important one. Withdrawing Neurontin suddenly can cause seizures and the condition may become worse for the person stopping this drug.
The severity of the withdrawal symptom seizure caused by Neurontin can also be so high that you would not have faced it before.
This means, if these people already had seizure, the one caused by withdrawal could be worse than that. If the seizure due to withdrawal is their first experience of its kind, they will feel it alarming.
To prevent this kind of conditions, your doctor will advise you to gradually wean off Neurontin. The other symptoms caused by withdrawal of Neurontin include insomnia, anxiety, pain, nausea, and sweating.
If you are on Neurontin and experience these withdrawal symptoms, talk to your doctor immediately.
As felt by most of the healthcare providers, Neurontin should be weaned off slowly over a period of minimum one week. This will avoid seizures or other withdrawal symptoms that can be caused by Neurontin.
This is the case with any other epilepsy medicine. Therefore, even if you decide to switch over to such a medicine, the withdrawal procedure stated above holds good for that also.
However, the exact method that your doctor recommends for you may differ, because it depends on your dosage of Neurontin, the period you have been under this medication, and whether you are required to start a new medication for seizure.
There are two important situations involved in discontinuing Neurontin.
The first one is that you may be stopping Neurontin ahead of reaching an effective dosage of your new medicine. In the second situation your new medicine may not be working effectively in you.
In both the above conditions, you are not completely out of risk for seizures. Therefore, do not fail to talk to your doctor prior to discontinuing Neurontin. If, based on your doctor’s advice you have stopped Neurontin, but you notice some bothersome symptoms, you should inform your doctor as soon as possible. It is imperative to understand that limiting Neurontin is very safe.
Many people have long term treatment with Neurontin for seizure disorders or chronic pain.
Sadly, some use the prescriptions of this medicine for recreational purposes, or, they also barter with it. Gabapentin abuse among prisoners is not a secret. Gabapentin increases GABA transmission.
However, the exact way of its working is not known. It is believed that withdrawal of this medicine by people having hypomania can cause catatonia.
In people having bipolar disorder, withdrawal of neurontin can cause palpitations, diaphoresis and anxiety. In people having chronic back pain and treated with neurontin, withdrawal may cause the above symptoms plus agitation.
In people treated with neurontin for migraine headaches, the withdrawal of this medicine can cause irritability, headache and diaphoresis. The withdrawal symptoms can vary from person to person and depending on the cause of treatment and the way it is withdrawn.
However, in worst cases, doctors may decide to put you back on neurontin to recover from these symptoms and then advise you to wean off the medication slowly.